Electronic Journal of Statistics

On the asymptotics of $Z$-estimators indexed by the objective functions

François Portier

Full-text: Open access

Abstract

We study the convergence of $Z$-estimators $\widehat{\theta}(\eta)\in \mathbb{R}^{p}$ for which the objective function depends on a parameter $\eta$ that belongs to a Banach space $\mathcal{H}$. Our results include the uniform consistency over $\mathcal{H}$ and the weak convergence in the space of bounded $\mathbb{R}^{p}$-valued functions defined on $\mathcal{H}$. When $\eta$ is a tuning parameter optimally selected at $\eta_{0}$, we provide conditions under which $\eta_{0}$ can be replaced by an estimated $\widehat{\eta}$ without affecting the asymptotic variance. Interestingly, these conditions are free from any rate of convergence of $\widehat{\eta}$ to $\eta_{0}$ but require the space described by $\widehat{\eta}$ to be not too large in terms of bracketing metric entropy. In particular, we show that Nadaraya-Watson estimators satisfy this entropy condition. We highlight several applications of our results and we study the case where $\eta$ is the weight function in weighted regression.

Article information

Source
Electron. J. Statist., Volume 10, Number 1 (2016), 464-494.

Dates
Received: September 2015
First available in Project Euclid: 24 February 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejs/1456322682

Digital Object Identifier
doi:10.1214/15-EJS1097

Mathematical Reviews number (MathSciNet)
MR3466190

Zentralblatt MATH identifier
1332.62082

Subjects
Primary: 62F12: Asymptotic properties of estimators 62F35: Robustness and adaptive procedures
Secondary: 62G20: Asymptotic properties

Keywords
Asymptotic theory empirical process semiparametric estimation weighted regression $Z$-estimation

Citation

Portier, François. On the asymptotics of $Z$-estimators indexed by the objective functions. Electron. J. Statist. 10 (2016), no. 1, 464--494. doi:10.1214/15-EJS1097. https://projecteuclid.org/euclid.ejs/1456322682


Export citation

References

  • Akritas, M. G. and Van Keilegom, I. (2001). Non-parametric estimation of the residual distribution., Scand. J. Statist. 28(3), 549–567.
  • Andrews, D. W. K. (1994). Asymptotics for semiparametric econometric models via stochastic equicontinuity., Econometrica 62(1), 43–72.
  • Bates, C. E. and White, H. (1993). Determination of estimators with minimum asymptotic covariance matrices., Econometric Theory 9(04), 633–648.
  • Carroll, R. J. (1982). Adapting for heteroscedasticity in linear models., Ann. Statist. 10(4), 1224–1233.
  • Carroll, R. J. and Ruppert, D. (1982). Robust estimation in heteroscedastic linear models., Ann. Statist. 10(2), 429–441.
  • Carroll, R. J., Wu, C.-F. J., and Ruppert, D. (1988). The effect of estimating weights in weighted least squares., J. Amer. Statist. Assoc. 83(404), 1045–1054.
  • Chen, X., Linton, O., and Van Keilegom, I. (2003). Estimation of semiparametric models when the criterion function is not smooth., Econometrica 71(5), 1591–1608.
  • Giné, E. and Guillou, A. (2002). Rates of strong uniform consistency for multivariate kernel density estimators., Ann. Inst. H. Poincaré Probab. Statist. 38(6), 907–921. En l’honneur de J. Bretagnolle, D. Dacunha-Castelle, I. Ibragimov.
  • Huber, P. J. (1967). The behavior of maximum likelihood estimates under nonstandard conditions. In, Proc. Fifth Berkeley Sympos. Math. Statist. and Probability (Berkeley, Calif., 1965/66), Vol. I: Statistics, pp. 221–233. Univ. California Press, Berkeley, Calif.
  • Kato, K. (2009). Asymptotics for argmin processes: Convexity arguments., J. Multivariate Anal. 100(8), 1816–1829.
  • Kosorok, M. R. (2008)., Introduction to empirical processes and semiparametric inference. Springer Series in Statistics. New York: Springer.
  • Li, K.-C. (1991). Sliced inverse regression for dimension reduction., J. Amer. Statist. Assoc. 86(414), 316–342.
  • Newey, W. K. (1990). Efficient instrumental variables estimation of nonlinear models., Econometrica 58(4), 809–837.
  • Newey, W. K. (1994). The asymptotic variance of semiparametric estimators., Econometrica 62(6), 1349–1382.
  • Newey, W. K. and McFadden, D. (1994). Large sample estimation and hypothesis testing. In, Handbook of econometrics, Vol. IV, Volume 2 of Handbooks in Econom., pp. 2111–2245. Elsevier.
  • Nolan, D. and Pollard, D. (1987). $U$-processes: Rates of convergence., Ann. Statist. 15(2), 780–799.
  • Ojeda, J. (2008). Hölder continuity properties of the local polynomial estimator., Pre-publicaciones del Seminario Matemático García de Galdeano no. 4, 1–21.
  • Pollard, D. (1985). New ways to prove central limit theorems., Econometric Theory 1(03), 295–313.
  • Portier, F. and Delyon, B. (2013). Optimal transformation: A new approach for covering the central subspace., Journal of Multivariate Analysis 115, 84–107.
  • Portier, F. and Segers, J. (2015). On the weak convergence of the empirical conditional copula under a simplifying assumption., arXiv preprint arXiv:1511.06544.
  • Robinson, P. M. (1987). Asymptotically efficient estimation in the presence of heteroskedasticity of unknown form., Econometrica 55(4), 875–891.
  • Talagrand, M. (1994). Sharper bounds for Gaussian and empirical processes., Ann. Probab. 22(1), 28–76.
  • van der Vaart, A. W. (1995). Efficiency of infinite-dimensional $M$-estimators., Statist. Neerlandica 49(1), 9–30.
  • van der Vaart, A. W. (1998)., Asymptotic statistics, Volume 3 of Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge: Cambridge University Press.
  • van der Vaart, A. W. and Wellner, J. A. (1996)., Weak convergence and empirical processes. Springer Series in Statistics. New York: Springer-Verlag. With applications to statistics.
  • van der Vaart, A. W. and Wellner, J. A. (2007). Empirical processes indexed by estimated functions. In, Asymptotics: Particles, processes and inverse problems, Volume 55 of IMS Lecture Notes Monogr. Ser., pp. 234–252. Beachwood, OH: Inst. Math. Statist.